Hail, Jewell
- When
- May 9, 4:22 PM CST
- Where
- Jewell County, Mankato
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.780, -98.220
Hail up to the size of golf balls occurred over parts of Jewell County on this Monday afternoon. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Hail up to the size of golf balls occurred over parts of Jewell County on this Monday afternoon. A few very isolated general thunderstorms developed across north central Kansas beginning around 3 p.m. CST. Most storms were brief and not severe. However, shortly after 4 p.m. CST, a storm intensified over east central Jewell County. Severe hail occurred between Mankato and Formoso, the largest of which was the size of golf balls. The limited thunderstorm activity dissipated or moved out of north central Kansas by 7 p.m. CST.
Surface low pressure remained quasi-stationary over western Kansas. The warm front extending east from the low lifted into central Nebraska and became stationary. Just prior to most of the thunderstorm development, temperatures were in the lower to middle 70s with dewpoints in the middle to upper 50s. With mid-level lapse rates near 8 degrees C/km, this resulted in MLCAPE of 1500-2000 J/kg. Effective deep layer shear was 15-20 knots, barely supportive of multicell storm mode. In the upper levels, a longwave trough was over the western U.S. with a lead low exiting Nebraska into South Dakota, and a new more potent low dropping into the backside of the trough over the Northern Rockies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 2:19 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 319 PM CDT MON MAY 9 2016 ...SCATTERED HAILERS PROBABLE THIS AFTERNOON WITH SLOW-MOVING CELLS THAT WILL DUMP LOCALLY HEAVY RAIN... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 319 PM CDT MON MAY 9 2016 ALOFT: A LONGWAVE TROF WAS OVER THE WRN USA. LOW PRES WAS ALONG THE NEB/SD BORDER WITH A SHORTWAVE TROF EXTENDING TO ITS S THRU THE CNTRL/SRN PLAINS. ANOTHER UPR LOW WAS OVER ID AND DROPPING SE. THE NEB/SD LOW WILL HEAD N AND FILL TONIGHT AS THE LOW OVER ID HEADS E ALONG THE MT/WY BORDER...WHILE THE CNTRL/SRN PLAINS TROF LIFTS NE INTO THE MID MS VALLEY. A SHORTWAVE RIDGE BETWEEN THESE WAVES WILL MOVE THRU HERE TOMORROW...WITH NW FLOW IN THE MORNING QUICKLY TRANSITIONING TO SW IN THE AFTERNOON. BY 00Z/WED THE UPR LOW WILL BE OVER ERN MT. SURFACE: SVRL LOWS WERE OVER THE CNTRL/NRN PLAINS...BUT THE MOST DEFINED LOW WAS OVER CNTRL KS WITH A WARM FRONT EXTENDING E ALONG THE NEB/KS BORDER INTO THE MID MS VALLEY. A COOL FRONT WAS MAKING ITS WAY THRU THE NRN ROCKIES. THE KS LOW WILL FILL TONIGHT WITH A BAGGY/WEAK PRES GRAD REMAINING OVER THE CNTRL PLAINS. AS CYCLOGENESIS OCCURS OVER ERN WY/MT...THE FRONTS WILL PIVOT CYCLONICALLY AROUND THE DEVELOPING LOW...WITH THE WARM FRONT LIFTING N AND THE COOL FRONT PRESSING FURTHER S. THE COOL FRONT WILL BE OVER THE PANHANDLE BY 12Z/TUE AND WILL MOVE INTO THE FCST AREA DURING THE DAY. MODEL CONSENSUS HAS IT ACROSS THE HEART OF THE FCST AREA FROM COLUMBUS-PLAINVILLE BY 00Z/WED. REST OF THIS AFTERNOON: P/CLOUDY WITH SCT DIURNAL SHWRS/TSTMS DEVELOPING. ENVIRONMENT IS COOL WITH FRZG LVL HEIGHTS 8-9K FT FROM W-E. BULK SHEAR IN THE CLOUD-BEARING LAYER WILL BE DECREASING TO BELOW 20 KTS. THIS WILL RESULT IN SLOW-MOVING PULSE STORMS. SEVERE: WHILE DWPTS IN THE 50S-60F HAVE RESULTED IN MLCAPE OF 1000-2000 J/KG (HIGHEST OVER N-CNTRL KS)...THE WEAK SHEAR MEANS UPDRAFTS WILL PROBABLY NOT LAST LONG ENOUGH TO PRODUCE MORE THAN DIME OR POSSIBLY BRIEF NICKEL SIZE HAIL. BELIEVE WE'RE MORE LIKELY TO SEE A LOT OF SMALL HAIL THAT COULD MAKE THE GROUND WHITE IN SPOTS. TONIGHT: TSTMS DIE WITH LOSS OF HEATING. SO EXPECT THE RADAR TO BE CLEAR BY 9-10 PM. CLEARING AS LEFTOVER CLOUD DEBRIS DISSIPATES AND 500 MB TROF MOVES THRU. WITH WEAK PRES GRAD AND LINGERING LOW-LVL MOISTURE...PATCHY FOG COULD BE A PROBLEM LATE. TUE: ANY MORNING FOG DISSIPATES. IT COULD BE DENSE (1/4 MILE OR LESS) IN SPOTS. OTHERWISE SUNNY UNTIL CLOUDS INCREASE FROM THE W IN THE AFTERNOON AS SCT SHWRS/TSTMS DEVELOP...BUT MOST OF THE DAYTIME ACTIVITY SHOULD REMAIN OVER ERN CO/WRN NEB AND NW KS. MODEL DWPTS ARE ALL OVER THE PLACE WHICH MAKES ASSESSING INSTABILITY DIFFICULT. NAM MOS HAS 54F AT GRI AT 21Z WHILE MAV HAS 48F. NAM 2M DWPT IS 58F. USED THE SREF MEAN WHICH OFFERS 50F WHICH SEEMS MORE REASONABLE. SO WITH TEMPS 75-85F AND DWPTS IN THE LOW-MID 50S... MLCAPE SHOULD BE NO BETTER THAN 500-750 J/KG. SO STRONG/SVR TSTMS LOOK DOUBTFUL. RIGHT NOW THE SPC HAS A MARGINAL RISK FOR SVR BUT EXPECT THAT TO BE DOWNGRADED TO JUST A GENERAL RISK OF THUNDER WITH LATER UPDATES. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 319 PM CDT MON MAY 9 2016 CONCERNS IN THE EXTENDED PERIOD INCLUDE PRECIPITATION CHANCES TUE NIGHT/WED MORNING AND THEN AGAIN FOR NEXT WEEKEND...ALONG WITH COOLER THAN AVERAGE HIGHS FOR NEXT WEEKEND. STARTING OUT WITH THE BIG PICTURE AT 00Z WED...500 MB CLOSED LOW IS PROGGED TO BE CENTERED NEAR THE MONTANA/NDAK BORDER WITH THE TROUGH BASICALLY OVER THE ROCKIES AND RIDGING OVER THE GREAT LAKES. THIS WILL PUT OUR CWA IN SOUTHWEST FLOW ALOFT. MEANWHILE AT THE SURFACE ONE AREA OF LOW PRESSURE ASSOCIATED WITH THE UPPER LOW WILL BE NEAR THE MT/NDAK/CANADIAN BORDER WITH ANOTHER OVER THE OK/TX PANHANDLE CONNECTED BY A COLD FRONT THAT WILL BE DRAPED NE TO SW ACROSS OUR CWA. GIVEN THE PARALLEL ALIGNMENT OF THE FRONT TO THE UPPER TROUGH...THE COLD FRONT WILL BE SLOW TO MOVE THROUGH TUESDAY NIGHT. PRECIPITABLE WATER VALUES ARE PROGGED TO EXCEED ONE INCH TUESDAY NIGHT...WELL ABOVE NORMAL VALUES FOR THIS TIME OF YEAR. OMEGA PROGS ALSO SHOWING GOOD OVERALL ASCENT OVERNIGHT WITH OVER 12 UBARS/S OF LIFT THROUGH A MOIST COLUMN. AM ALSO EXPECTING THE LOW LEVEL JET TO RAMP UP AFTER DARK AND RIDE OVER THE SURFACE FRONT. GIVEN THE EXPECTED FORCING AND MOISTURE ALONG WITH A SLOW MOVING SURFACE FRONT THAT SHOULD PARALLEL THE UPPER FLOW...AM FAIRLY CONFIDENT OF WIDESPREAD RAIN CHANCES. NOT AS CERTAIN ABOUT SEVERE POTENTIAL AS INSTABILITY MARGINAL AT BEST. HOWEVER DEEP LAYER 0-6 KM SHEAR FORECAST TO BE IN THE 35-50 KT RANGE SO AT LEAST SOME CHANCE EXISTS FOR STRONG TO SEVERE TSTMS. AS HAS BEEN THE CASE WITH SEVERAL OTHER UPPER LOWS THIS SPRING... MOVEMENT IS EXPECTED TO BE QUITE SLOW AND PRECIP SHOULD LINGER INTO THE DAYTIME ON WED...ESPECIALLY IN THE EASTERN HALF OF THE CWA. THINGS SHOULD BE QUIET FROM LATER WED INTO THU AS WE SEE SUBSIDENCE BEHIND THE UPPER TROUGH WHICH WILL HAVE PASSED TO THE EAST AND FILLED A LITTLE. THE AREA THEN REMAINS UNDER NW FLOW ALOFT AS A RIDGE BUILDS INTO THE WESTERN U.S. NOT A SURE THING WE REMAIN DRY THU NIGHT INTO SATURDAY AS SOME MODELS SWING A WEAK CLIPPER OR TWO THROUGH THE PLAINS. RAIN CHANCES THEN INCREASE FOR SUNDAY AND MONDAY AS THE WESTERN TROUGH PUSHES EAST ACROSS THE ROCKIES AND TOWARDS THE PLAINS. HIGHS SHOULD BE CLOSE TO NORMAL...UPPER 60S/MID 70S THU AND FRI BEFORE A COLD FRONT PUSHES THROUGH JUST IN TIME FOR NEXT WEEKEND AND DROPS HIGHS ABOUT 10 DEGREES. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z TUESDAY) ISSUED AT 1240 PM CDT MON MAY 9 2016 SIGNIFICANT WX: MVFR CIGS GIVE WAY TO SCT IFR TSTMS THIS AFTERNOON. THIS AFTERNOON: MVFR CLOUD BASES GRADUALLY LIFTING TO LOW-END VFR. ANY SUNSHINE WILL SELF-DESTRUCT WITH SCT TSTMS WITH IFR VSBYS DEVELOPING. LOTS OF SMALL HAIL PROBABLE...ESPECIALLY 20Z-23Z WITH GUSTY 40-45 KTS IN DOWNDRAFTS. SE WINDS 5-15 KTS. CONFIDENCE: MEDIUM TONIGHT: SCT TSTMS END WITH VARIABLE CLOUD DEBRIS DISSIPATING. PATCHY MVFR OR IFR FOG POSSIBLE AFTER 09Z. CONSERVATIVE 3SM IS IN THE TAFS FOR NOW. WINDS BECOME LGT AND VRBL. CONFIDENCE: MEDIUM TUE THRU 18Z: PATCHY MVFR/IFR FOG UNTIL 15Z. THEN VFR. LGT AND VRBL WINDS BECOME LIGHT SW-W. CONFIDENCE: MEDIUM && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...EWALD AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 315 PM CDT MON MAY 9 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 102015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 315 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR...WITH THE MAIN THREAT BEING SMALL HAIL THE SIZE OF NICKELS OR SMALLER. STORMS WILL BE SLOW MOVING AND THAT COULD RESULT IN HAIL COVERING THE GROUND IN A FEW LOCATIONS. GUSTS TO NEAR 50 MPH COULD ALSO OCCUR IN A COUPLE SPOTS. IN ADDITION...IF ANY STORMS DEVELOP OVER NORTH-CENTRAL KANSAS...THERE IS A SLIGHT CHANCE FOR A TORNADO. THUNDERSTORMS WILL DIMINISH AND END BY MID-EVENING WITH LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL NEBRASKA LATE TUESDAY AFTERNOON MAINLY WEST OF HIGHWAY 281. THE THREAT FOR STORMS WILL OVERSPREAD THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. THERE IS A MARGINAL RISK THAT A STORM OR TWO COULD BECOME SEVERE LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH HAIL TO AROUND QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...DISPATCHERS AND EMERGENCY MANAGERS...PLEASE PASS ALONG ANY HAIL REPORTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
441 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO NW ODESSA 40.70N 99.26W
05/09/2016 BUFFALO NE PUBLIC
WEAK LAND SPOT TORNADO SEEN ON FACEBOOK 1/2M NW OF ODESSA
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
442 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 5 WSW FAIRFIELD 40.40N 98.19W
05/09/2016 M1.50 INCH CLAY NE STORM CHASER
PEA SIZED HAIL MOSTLY WITH A FEW PING PONGS MIXED IN
&&
PBEDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CDT MON MAY 9 2016
NEZ064-077-092230-
FILLMORE NE-YORK NE-
449 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR YORK AND NORTHWESTERN FILLMORE
COUNTIES UNTIL 530 PM CDT...
AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCCOOL JUNCTION...OR NEAR YORK...MOVING NORTH AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YORK...HENDERSON...MCCOOL JUNCTION...BRADSHAW...GRAFTON...LUSHTON AND
THAYER.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 342 AND 356.
LAT...LON 4061 9766 4063 9782 4080 9783 4103 9778
4097 9743
TIME...MOT...LOC 2149Z 193DEG 9KT 4080 9767
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO 2 SW FAIRFIELD 40.41N 98.13W
05/09/2016 CLAY NE STORM CHASER
LAND SPOUT SITED 2 MILES SW OF FAIRFIELD.
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TORNADO 2 E FAIRFIELD 40.43N 98.07W
05/09/2016 CLAY NE STORM CHASER
HWY 14 AND HWY 74 ROPE TORNADO ON THE GROUND
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 SW HENDERSON 40.75N 97.85W
05/09/2016 M1.00 INCH HAMILTON NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL
&&
PBEDAThe Grand Island radar (KUEX), 63 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624644, 624646, 624647, 624648.